FAQContact usTerms of servicePrivacy Policy

Targeted Therapies: Zero In on Newest Cancer Therapies' Side Effects

Monday August 25, 2008
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Potent new anti-cancer agents have armed nurses with precision tools in fighting the disease, but they also come with a mandate to learn how they work, about potential side effects, and how to educate patients.

The latest wave of cancer treatments, called targeted therapies, broadly fall into two groups: monoclonal antibodies and small molecules. Monoclonals are molecules that are cloned and mass-produced in a lab. They can locate and bind to a cancer cell, marking the cell and inhibiting its growth. Small molecules block enzymes and receptors involved in cancer-cell growth and proliferation. Since the therapies work by interfering with the pathways in which a normal cell becomes a cancer cell, they are less likely to kill surrounding healthy cells than treatments such as radiation and chemotherapy.

"Smart drugs are the future of cancer treatment," David Nathan, MD, former president of the Dana-Farber Cancer Institute in Boston writes in his new book "The Cancer Treatment Revolution." He says these drugs will make it possible for more patients to live for longer periods with far less toxicity.

These drugs are here to stay, whether they are used by themselves or in combination with traditional chemotherapy, says medical oncologist Scot Remick, MD, director of the Mary Babb Randolph Cancer Center in Morgantown, W.Va.

"Nurses need to be aware that newer cancer therapies have different side-effect profiles than the time-honored cytotoxic chemotherapy drugs," says Remick. Toxicities from anti-cancer drugs have historically included hair loss, abdominal cramping, soreness in the mouth, and bone marrow suppression."

"Now you're seeing drugs that cause skin rash, diarrhea, and cardiovascular side effects that can cause increased blood pressure," says Remick. "Some might cause problems with hypoglycemia."

Megan Dunne, RN, MA, APRN-BC, AOCN, nurse practitioner for clinical trials for the thoracic oncology service at Memorial Sloan-Kettering Cancer Center in New York City, says along with new side effects come changes in the nurse-patient relationship. The rashes can cover the body and face with acne-like bumps, and nurses may have to do more counseling to keep patients on the medication with their spirits intact.

"This is a very difficult side effect for patients to tolerate from a cosmetic standpoint," she says. "[The rashes cause] a definite appearance change that may make patients uncomfortable."

She also cautions that although the rash may look like acne, it should not be treated the same way. Patients often try to buy over-the-counter drugs to dry the bumps when they should be using mild cleansers with emollients. Sunscreen with a minimum SPF of 15 also helps manage the rash, she says.

Some drugs that target epidermal growth factor receptors, such as Erbitux, Tarceva, and Vectibix, also may cause lashes and eyebrows to grow, and patients may see inflammation around the nails.

Empathize and advise

Nurses' empathetic listening skills are called on more than ever before. They can help patients cope with a cosmetic change by reassuring them that, for instance, a rash means the medication is working, Dunne says. She also says nurses should work individually with a patient's drug schedule to adjust premedication or drug levels.

Nurses also can help patients keep their lives as normal as possible. If patients are coping with bouts of diarrhea and want to be at their best at a family event, for instance, nurses can help patients adjust levels of anti-diarrheals leading up to that day.

Observing side effects early on can help minimize them. Infusion reactions from some of the monoclonals, which can occur usually within the first 24 hours, include severe allergic reaction, fever, chills, itching, shakes, and, in very rare cases, death. Premedication with antihistamines should be ordered and, in the case of severe allergic reaction, the infusion should be stopped, oncology nurses say. Patients and nurses can work together to test tolerable levels of treatment and treat side effects.

Accurate reporting of side effects is more difficult with some of the targeted therapies. Although monoclonals are administered through an IV, the small molecules are taken orally, often at home. With many of the therapies, control has shifted from nurses administering an IV and knowing exactly how much of the drug a patient received and at what time to trusting patients are following directions at home.

"We have to make sure they are taking the drugs the way they're supposed to be taken and that they know, for instance, whether to take them on a full or empty stomach," says Gabriela Kaplan, RN, MSN, AOCN, CNS, Trinitas Hospital in Elizabeth, N.J. "You shouldn't just hand a patient three refills. You want to follow up after the first round."

Nurses also need to ask patients to inform them of any medications or herbal supplements they are taking. Even foods and beverages can affect drug efficacy.

"A lot of times if they are non-prescription the patients don't consider them important to report," says Marty Polovich, RN, MN, AOCN, an associate director at Duke Oncology Network in Durham, N.C. "St.John's wort, for instance is a bad one to take if you're on prescription meds because it can alter the metabolism." She says St. John's wort can decrease the blood level of a drug and grapefruit juice, for instance, can increase the blood level of a drug.

Sometimes reporting suffers from lack of communication. Because patients are told to expect certain side effects, they may not think it's important to tell the nurse when they occur. Patients also can be hesitant to report symptoms because they think if they do, they will be taken off the drug they hope will save their lives.

"Patients will come stumbling in because they have no feeling in the bottom of their feet," Polovich says. "They say, 'I didn't want to come off the medicine.' We want them to report side effects so we can evaluate the severity and decide where a dose is appropriate or whether a patient can continue for another cycle."

Education becomes essential with these new drugs, not only so patients know what to expect, but also to avoid abandoning or delaying treatment. New side effects such as hypertension may not be on nurses' radar, says Laura S. Wood, RN, MSN, OCN, renal cancer research coordinator at Cleveland Clinic Taussig Cancer Institute. Or they may think the hypertension was a pre-existing condition and not realize the drug's role in making it worse.

"If you don't know about the hypertension, the patient ends up in the ED in a hypertensive crisis and he or she is off drugs for three weeks," Wood says. "Or if you were unaware of the hand-foot in the diabetes patient (inflammation or numbness of the foot and hands, a side effect of some of the targeted therapies), now the patient has this whopping ulcer and they're off drugs for a month because the ulcer needs to heal and the disease progresses while they're off drugs."

Handle with care

The drugs' potency necessitates caution in handling them. Medical experts point to the guidelines in the Oncology Nursing Society safety manual and warn that no one should underestimate the toxicity of the oral agents.

"When people think about handling hazardous drugs they think about handling IV medication," says Kerry Mahar, RN, MSN, AOCN, a clinical nurse specialist in cancer care education at Dana-Farber Cancer Institute in Boston. "More and more of the targeted therapies and some of the chemotherapy agents are oral. They're no less toxic in terms of exposure, and the risk may even be higher because people might treat them like aspirin in terms of handling. If you open up the vial, powder could become airborne and get inhaled. The risk to the patient is minimized by the benefit of the drug, but other family members need to be protected."

Many of the therapies are still in clinical trials, and research is limited on handling side effects and determining proper dosage. Through their work with patients, nurses can help determine which patients benefit most from which drugs and in what amounts. This data can help control the considerable costs. One of the most popular targeted therapies, Avastin, when used for metastatic breast cancer, can cost $7,700 per month wholesale. Tarceva, when used for lung cancer, can cost $3,375 per month, says a spokesperson for pharmaceutical company Genentech. Nurses may need to work with pharmacies, social workers, and insurance companies to determine how a patient will pay for the treatments.

Nurses' observations and research will play a huge role in whether future patients can count on access to drugs that promise the best chance for their survival.


Marcia Frellick is a freelance writer. To comment, e-mail editorNTL@gannetthg.com.